North Carolina, 2007

Hail in North Carolina, June 16, 2007

June 16, 2007 · NWS MHX · 7 events in 6 counties and zones

Scattered thunderstorms developed during the late afternoon and evening hours as an upper level disturbance crossed the area. A few of these storms became severe and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed during the late afternoon and evening hours as an upper level disturbance crossed the area. A few of these storms became severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 16, 2:08 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 16, 2:08 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT SAT JUN 16 2007

.SYNOPSIS...
UPPER LOW OFF THE NORTHEAST COAST WILL MOVE EAST ALLOWING RIDGE TO
BUILD OVER EASTERN U.S. THIS WEEK. AT THE SURFACE HIGH PRESSURE
WILL DOMINATE WITH A SOUTHWEST FLOW RESULTING IN HOT AND HUMID
CONDITIONS ESPECIALLY EARLY IN THE WEEK. A WEAK FRONT WILL APPROACH
FROM THE NORTH LATE IN THE WEEK AND TEMPERATURES WILL MODERATE
SLIGHTLY WITH HIGHS AROUND 90.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SFC LIS -2 TO -5 ACROSS THE CENTRAL POTION OF NC (EAST-WEST)
WHICH IS WHERE SHOWERS HAVE BEEN POPPING THIS MORNING AND THIS
AFTERNOON. MUCH MORE UNSTABLE AIR IS FARTHER WEST IN THE WESTERN
HALF OF NC. ARW AND GFS HAVE THE SAME BASIC SHORT TERM SOLUTION
WITH STORMS FIRING THIS AFTERNOON IN CENTRAL AND WESTERN NC AND
MOVING EAST TO THE COAST TONIGHT. I HAVE A 20-30 POP FOR THIS
AFTERNOON AND TONIGHT. BOTH MODELS SHOW TSTMS OFF THE COAST BY
TOMORROW MORNING SO I HAVE NO POPS IN THE FORECAST FOR TOMORROW.
LOWS TONIGHT SHOULD CONTINUE WITH RECENT TREND TO BE BELOW MOS A
FEW DEGREES.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
DRY AND WARM/HOT WEATHER EXPECTED SUN AND MONDAY AS WEAK HIGH PRES
RIDGE HOLDS ONTO STATE. SW FLOW WILL PUSH TEMPS TO 85 TO 90 ON
SUNDAY AND MID TO UPPER 90S ON MONDAY. HUMNDITY WILL ALSO INCREASE
IN SW FLOW. LITTLE IN THE WAY OF DYNAMICS. SEABREEZE COULD BE A
FACTOR BUT I WILL NOT INCLUDE POPS ATTM.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
SFC RIDGE WILL DOMINATE EARLY IN THE WEEK WITH SW FLOW AND WARM
AND HUMID WEATHER. MID TO LATE WEEK A WEAK FRONT WILL MOVE INTO
THE AREA AND STALL. THIS SHOULD HELP IN LOWERING DAYTIME HIGHS
BACK TO AROUND 90. THERE WILL BE A CHANCE OF MAINLY AFTN TSTMS
WED-SAT WITH THE WEAK TROF OVER THE AREA HELPING TO PROVIDE LIFT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/... CU ACROSS THE AREA
TODAY WILL LEAD TO SOME SCT SHRA WITH ISOL TSRA THIS AFTERNOON
WITH SCT TSRA COMING THROUGH THIS EVENING AS A TROF PUSHES E.
COULD GET SOME MVFR CONDITIONS AROUND TSRA OR HEAVY SHRA ...BUT
OVERALL LOOKING AT VFR CONDITIONS. IF ANY OF THE AIRPORTS RECEIVE
RAINFALL COULD HAVE SOME MVFR PATCHY GROUND FOG DEVELOP. FOR NOW
AM LEAVING IT OUT OF FCST SINCE RAIN HAS YET TO APPROACH AIRPORTS.
SOME CU COULD DEVELOP ON SUN...BUT WITH STRONG SUBSIDENCE DO NOT
ANTICIPATE MUCH CLOUDS AND NO SHOWER DEVELOPMENT WITH HIGH PRES IN
CONTROL.

FOR THE REST OF THE FCST WILL SEE A STRONG RIDGE DEVELOP WITH SW
WINDS AND OCCASIONAL AFTERNOON TSRA. PREDOMINANT VFR CONDITIONS.

&&

.MARINE...TODAY IS THE TRANSITION PERIOD AS THE LOW THAT HAS
DOMINATED THE W ATLANTIC FINALLY IS DRIVEN OFFSHORE TONIGHT. IN
ITS WAKE WILL BUILD A STRONG RIDGE WHICH WILL THE WX BENIGN OUTSIDE
OF PERIODS OF AFTERNOON CONVECTION. THE SFC HIGH OFFSHORE WILL
KEEP A PREDOMINANT SW FLOW ACROSS THE COASTAL WATERS WITH SEAS 2
TO 4 FT. THE SW FLOW WILL ENHANCE SEA BREEZE ACTIVITY SO COULD SEE
STRONGEST WINDS ALONG AND JUST OFF THE COAST OF S FACING BEACHES
IN THE AFTERNOONS DURING PEAK HEATING. OTHERWISE LOOKS LIKE A COPY
AND PAST FCST FROM MON ON THROUGH THE END OF THE WEEK.

RIP CURRENT RISK HIGH N OF CAPE LOOKOUT AND MODERATE S AS LONG
PERIOD 16 SEC E SWELL IMPACTS THE BEACHES.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...TK
AVIATION...SJ
MARINE...SJ
Hazardous weather outlook, Jun 16, 10:55 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1155 AM EDT SAT JUN 16 2007

NCZ045>047-080-081-092>094-171600-
WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-JONES-CRAVEN-
PAMLICO-
1155 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-171600-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
1155 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A HIGH THREAT OF RIP CURRENTS TODAY ALONG EAST FACING
BEACHES FROM CAPE LOOKOUT NORTH TO DUCK...INCLUDING THE BEACHES
OF FRISCO, RODANTHE, NAGS HEAD, AND KITTY HAWK.

SOUTH OF CAPE LOOKOUT THERE IS A MODERATE THREAT OF RIP CURRENTS
ALONG THE CRYSTAL COAST INCLUDING EMERALD ISLE...INDIAN
BEACH...SALTER PATH...PINE KNOLL SHORES...AND ATLANTIC BEACH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044-079-090-091-171600-
MARTIN-PITT-GREENE-DUPLIN-LENOIR-
1155 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING AS A MID LEVEL TROUGH CROSSES THE REGION.
DANGEROUS LIGHTNING...LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE...ESPECIALLY WEST OF HIGHWAY 17.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-171600-
ONSLOW-
1155 AM EDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE THREAT OF RIP CURRENTS TODAY ALONG AREAS
BEACHES FROM HAMMOCKS BEACH STATE PARK TO SURF CITY INCLUDING
NORTH TOPSAIL BEACH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 5:31 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
631 PM EDT SAT JUN 16 2007

NCZ044-079-162330-
GREENE-PITT-
631 PM EDT SAT JUN 16 2007

...STRONG THUNDERSTORMS WILL AFFECT PITT AND GREENE COUNTIES UNTIL
730 PM EDT...

AT 631 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTH OF
FARMVILLE...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR HOOKERTON AT 640 PM EDT...AYDEN AT 650 PM EDT...GRIFTON AT
700 PM EDT..

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The radar

The Raleigh/Durham radar (KRAX), 89 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Greene

When
June 16, 6:05 PM EST
Where
Greene County, 1.69 mi E of Rookerton
Measured
1.75 in hail
Reported by
County Official
Coordinates
35.420, -77.550

Golf ball size hail was reported just east of Hookerton.

Hail, Lenoir

When
June 16, 6:30 PM EST
Where
Lenoir County, 2.68 mi SE of Hugo
Measured
1.75 in hail
Reported by
County Official
Coordinates
35.370, -77.520

Golf ball size hail was reported in extreme northeast Lenoir county west of Grifton.

Hail, Pitt

When
June 16, 6:30 PM EST
Where
Pitt County, 2.82 mi W of Quinerly
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.370, -77.430

WNCT TV relayed a report of golf ball size hail near Grifton.

Hail, Craven

When
June 16, 6:35 PM EST
Where
Craven County, 0.89 mi SW of Ft Barnwell
Measured
1.25 in hail
Reported by
Public
Coordinates
35.290, -77.360

Half dollar size hail was reported just northwest of Fort Barnwell.

Hail, Craven

When
June 16, 6:49 PM EST
Where
Craven County, 2.15 mi SSW of Askin
Measured
1 in hail
Reported by
Public
Coordinates
35.190, -77.080

Quarter size hail was reported between New Bern and Vanceboro.

Hail, Jones

When
June 16, 7:06 PM EST
Where
Jones County, 1.7 mi E of Wise Fork
Measured
0.75 in hail
Reported by
Public
Coordinates
35.220, -77.490

Penny size hail was reported just west of Dover.

Hail, Onslow

When
June 16, 9:05 PM EST
Where
Onslow County, 0.89 mi SW of Belgrade
Measured
0.75 in hail
Reported by
Public
Coordinates
34.870, -77.240

Penny size hail was reported in Belgrade.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27014, 27015, 27016, 27017, 27018, 27019, 27020.